Louisiana, 2003

Damaging Wind in Louisiana, July 17, 2003

July 17, 2003 · NWS SHV · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 17, 8:35 PM CST, 1 hour earlier.

Area forecast discussion, Jul 17, 8:35 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
935 PM CDT THU JUL 17 2003

CONVECTION CONTINUES TO FIRE AROUND THE PERIPHERY OF OUR UPPER
RIDGE OUT WEST...AS A SERIES OF VORT LOBES CONTINUES TO WRAP
SOUTHWEST AROUND THE RIDGE THROUGH THE DELTA REGION OF NE LA AND
INTO SCNTRL LA.  LATEST MSAS SFC ANALYSIS PLACES A VERY WEAK SFC
BNDRY GENERALLY ALONG I-20...EAST INTO MS.  LAPS ANALYSIS STILL
INDICATING AMPLE INSTABILITY GENERALLY EAST OF A LINE FROM JUST
E OF ELD...TO IER.  HOWEVER...SOME AREAS HAVE BEEN WORKED OVER
FROM PREVIOUS CONVECTION...AND THE LOSS OF AFTERNOON HEATING SHOULD
MINIMIZE ORGANIZED DEVELOPMENT.  HOWEVER...OUTFLOWS ARE GALORE ACROSS
THAT REGION...THUS WILL LEAVE LOW CHANCE POPS FOR THE EAST.  STRONG
SUBSIDENCE SHOULD PREVAIL ELSEWHERE.  BLOWOFF FROM CONVECTION SHOULD
HOLD TEMPS UP ONCE AGAIN OVERNITE...BUT FORECAST MIN TEMPS APPEAR
REASONABLE...THUS ONLY MINOR ADJUSTMENTS WILL BE MADE.

MAIN CONCERN IS THE HEAT. UPPER RIDGE WILL CONTINUE TO HOLD ITS OWN
AGAIN FRI...BUT WILL BEGIN TO SLOWLY RETREAT BACK WESTWARD AWAY
FROM THE AREA FRI. NITE.  H850 RIDGE BEGINS TO WEAKEN FRI...
RESULTING IN WEAKENING SUBSIDENCE/SLIGHTLY BETTER CHANCES FOR
ISOLATED CONVECTION TO DEVELOP.  H1000-850 THICKNESSES INCREASE
FURTHER ESP. ALONG AND NORTH OF I-20 DURING THE DAY...THUS...
POSSIBLY A TRIPLE DIGIT POSSIBLE ACROSS THE NORTH.  MUCH OF THE
AREA ALONG AND NORTH OF I-20 BORDERED NEAR THE HEAT ADV CRITERIA
THIS AFTERNOON...WITH MORE OPPRESSIVE HEAT/HIGHER DEWPOINTS OVER
THE ERN ZONES.  MLU EVEN TOPPED OUT TODAY WITH A HEAT INDEX OF 111
WILL UPDATE THE SPS REGARDING THE HIGH HEAT INDICIES...AND LET THE
MID-SHIFT DECIDE EXACTLY WHERE A HEAT ADV SHOULD BE NEEDED...IF ONE
IS ISSUED.  HEAT SHOULD BEGIN TO SUBSIDE SAT. AS RIDGE EASES A BIT
FARTHER WEST...WITH AREA MORE INFLUENCED WITH CLOUD COVER...
CONVECTION FIRING IN THE NRLY FLOW ALOFT AND APPROACHING WK FRONTAL
BNDRY.

UPDATE/SPS WILL BE OUT SHORTLY.

15

.SHV...NONE.
Hazardous weather outlook, Jul 17, 11:00 AM CST, 10 hours 35 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Local storm report, Jul 17, 5:55 PM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
655 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    1 NE HUTTIG               AR   .75 INCH HAIL
07/17/03   UNION                          REPORT FROM GENERAL PUBLIC

15
Special weather statement, Jul 17, 9:00 PM CST, 35 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-181000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 PM CDT THU JUL 17 2003

...HEAT INDEX VALUES FROM 100 TO 110 DEGREES FRIDAY AFTERNOON...

TEMPERATURES WILL CLIMB INTO THE MID 90S TO NEAR 100 DEGREES ACROSS
EAST TEXAS...SOUTHWEST ARKANSAS...MCCURTAIN COUNTY IN SOUTHEAST
OKLAHOMA...AND NORTHWEST AND NORTH CENTRAL LOUISIANA...FRIDAY
AFTERNOON.

THESE TEMPERATURES WHEN COMBINED WITH THE HUMIDITY...WILL PRODUCE
HEAT INDEX VALUES OF 105 TO 110 DEGREES FRIDAY AFTERNOON ACROSS
EXTREME NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...
AND NORTH CENTRAL LOUISIANA...WHERE THE HIGHER TEMPERATURES AND
HUMIDITY WILL BE FOUND.  FARTHER SOUTH...HEAT INDEX VALUES ARE
EXPECTED TO BE BETWEEN 100 AND 105 DEGREES ACROSS EAST TEXAS ALONG
AND TO THE SOUTH OF INTERSTATE 20...AND NORTHWEST LOUISIANA.

THE EFFECTS OF THE HEAT CAN BE MINIMIZED BY REDUCING OUTDOOR
ACTIVITIES...DRINKING PLENTY OF WATER OR NON ALCOHOLIC BEVERAGES...
AND WEARING LIGHT COLORED...LOOSE FITTING CLOTHING. IF POSSIBLE...
SPEND TIME IN AIR CONDITIONED FACILITIES.

THE HEAT AND HUMIDITY WILL PERSIST INTO THE WEEKEND...BUT SHOULD NOT
BE QUITE AS OPPRESSIVE...AS THE UPPER RIDGE OF HIGH PRESSURE OVER THE
CENTRAL HIGH PLAINS...BEGINS TO DRIFT BACK WEST...ALLOWING SEVERAL
DISTURBANCES TO ROTATE SOUTH ALONG ITS PERIPHERY AND INTO THE REGION.
ASSOCIATED CLOUD COVER AND SOME SHOWER AND THUNDERSTORM ACTIVITY...
SHOULD HELP TO COOL OFF THE TEMPERATURES BY A FEW DEGREES. HOWEVER...
DESPITE SOME POSSIBLE RELIEF FROM THE HEAT...AFTERNOON HEAT INDICIES
WILL STILL REMAIN NEAR 100 DEGREES...THUS PRECAUTIONS SHOULD CONTINUE
WHEN WORKING OUTSIDE.

The radar

The Shreveport radar (KSHV), 162 km away, was scanning. The volume nearest the first event began at 03:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ouachita

When
July 17, 9:35 PM CST
Where
Ouachita County, Monroe
Measured
58 kt (67 mph) estimated gust
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
32.500, -92.117

Numerous large trees down. One tree fell across a house near Forsythe Park causing sever damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2003Every state in 2003This day in weather historyWarnings in Louisiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365673.